December  2019, 24(12): 6349-6365. doi: 10.3934/dcdsb.2019142

On the $ L^p $ regularity of solutions to the generalized Hunter-Saxton system

1. 

Department of Mathematics, University of Maine, Orono, ME 04469, USA

2. 

Department of Mathematics, University of Chicago, Chicago, IL 60637, USA

3. 

Department of Mathematics, Cornell University, Ithaca, NY 14850, USA

4. 

Department of Mathematics, University of North Georgia, Dahlonega, GA 30533, USA

Received  September 2018 Revised  December 2018 Published  July 2019

The generalized Hunter-Saxton system comprises several well-kno-wn models from fluid dynamics and serves as a tool for the study of fluid convection and stretching in one-dimensional evolution equations. In this work, we examine the global regularity of periodic smooth solutions of this system in $ L^p $, $ p \in [1,\infty) $, spaces for nonzero real parameters $ (\lambda,\kappa) $. Our results significantly improve and extend those by Wunsch et al. [29,30,31] and Sarria [23]. Furthermore, we study the effects that different boundary conditions have on the global regularity of solutions by replacing periodicity with a homogeneous three-point boundary condition and establish finite-time blowup of a local-in-time solution of the resulting system for particular values of the parameters.

Citation: Jaeho Choi, Nitin Krishna, Nicole Magill, Alejandro Sarria. On the $ L^p $ regularity of solutions to the generalized Hunter-Saxton system. Discrete & Continuous Dynamical Systems - B, 2019, 24 (12) : 6349-6365. doi: 10.3934/dcdsb.2019142
References:
[1]

E. W. Barnes, A New Development of the Theory of Hypergeometric Functions, Proc. London Math. Soc., 6 (1908), 141-177.  doi: 10.1112/plms/s2-6.1.141.  Google Scholar

[2]

R. Camassa and D. D. Holm, An integrable shallow water equation with peaked solitons, Phys. Rev. Lett., 71 (1993), 1661-1664.  doi: 10.1103/PhysRevLett.71.1661.  Google Scholar

[3]

S. ChildressG.R. IerleyE.A. Spiegel and W.R. Young, Blow-up of unsteady two-dimensional Euler and Navier-Stokes solutions having stagnation-point form, J. Fluid Mech., 203 (1989), 1-22.  doi: 10.1017/S0022112089001357.  Google Scholar

[4]

A. Constantin and R.I. Ivanov, On an integrable two-component Camassa-Holm shallow water system, Phys. Lett. A, 372 (2008), 7129-7132.  doi: 10.1016/j.physleta.2008.10.050.  Google Scholar

[5]

A. Constantin and D. Lannes, The hydrodynamical relevance of the Camassa-Holm and Degasperis-Procesi equations, Arch. Ration. Mech. An., 192 (2009), 165-186.  doi: 10.1007/s00205-008-0128-2.  Google Scholar

[6]

H.R. DullinG.A. Gottwald and D.D. Holm, Camassa-Holm, Korteweg-de Vries-5 and other asymptotically equivalent equations for shallow water waves, Fluid Dyn. Res., 33 (2003), 73-95.  doi: 10.1016/S0169-5983(03)00046-7.  Google Scholar

[7]

A. ErdelyiW. MagnusF. Oberhettinger and F.G. Tricomi, Higher transcendental functions, Vol I, McGraw-Hill, 36 (1981), 56-119.   Google Scholar

[8]

J. EscherO. Lechtenfeld and Z. Yin, Well-posedness and blow-up phenomena for the 2-component Camassa-Holm equation, Discrete Cont. Dyn. S., 19 (2007), 493-513.  doi: 10.3934/dcds.2007.19.493.  Google Scholar

[9]

G. Gasper and M. Rahman, Basic Hypergeometric Series, Second edition. Encyclopedia of Mathematics and its Applications, 96. Cambridge University Press, Cambridge, 2004. doi: 10.1017/CBO9780511526251.  Google Scholar

[10]

A.V. Gurevich and K.P. Zybin, Nondissipative gravitational turbulence, Soviet Phys. JETP, 67 (1988), 1-12.   Google Scholar

[11]

A.V. Gurevich and K.P. Zybin, Large-scale structure of the Universe, Analytic theory, Soviet Phys. Usp., 38 (1995), 687-722.   Google Scholar

[12]

D.D. Holm and M.F. Staley, Wave structure and nonlinear balances in a family of evolutionary PDEs, SIAM J. Appl. Dyn. Syst., 2 (2003), 323-380.  doi: 10.1137/S1111111102410943.  Google Scholar

[13]

J.K. Hunter and R. Saxton, Dynamics of director fields, SIAM J. Appl. Math., 51 (1991), 1498-1521.  doi: 10.1137/0151075.  Google Scholar

[14]

R.S. Johnson, Camassa-Holm, Korteweg-de Vries and related models for water waves, J. Fluid Mech., 455 (2002), 63-82.  doi: 10.1017/S0022112001007224.  Google Scholar

[15]

J. Lenells and O. Lechtenfeld, On the $N = 2$ supersymmetric Camassa-Holm and Hunter-Saxton equations, J. Math. Phys., 50 (2009), 012704, 17 pp. doi: 10.1063/1.3060125.  Google Scholar

[16]

J. Lenells and M. Wunsch, The Hunter-Saxton system and the geodesics on a pseudosphere, Commun. Part. Diff. Eq., 38 (2013), 860-881.  doi: 10.1080/03605302.2013.771660.  Google Scholar

[17]

J. Liu and Z. Yin, Global weak solutions for a periodic two-component $\mu$-Hunter-Saxton system, Monatsh. Math., 168 (2012), 503-521.  doi: 10.1007/s00605-011-0346-9.  Google Scholar

[18]

B. Moon and Y. Liu, Wave breaking and global existence for the generalized periodic two-component Hunter-Saxton system, J. Differ. Equations, 253 (2012), 319-355.  doi: 10.1016/j.jde.2012.02.011.  Google Scholar

[19]

B. Moon, Solitary wave solutions of the generalized two-component Hunter-Saxton system, Nonlinear Anal-Theor., 89 (2013), 242-249.  doi: 10.1016/j.na.2013.05.004.  Google Scholar

[20]

H. Okamoto and J. Zhu, Some similarity solutions of the Navier-Stokes equations and related topics, Taiwan J. Math., 4 (2000), 65-103.  doi: 10.11650/twjm/1500407199.  Google Scholar

[21]

M. V. Pavlov, The Gurevich-Zybin system, J. Phys. A-Math. Gen., 38 (2005), 3823-3840.  doi: 10.1088/0305-4470/38/17/008.  Google Scholar

[22]

I. Proudman and K. Johnson, Boundary-layer growth near a rear stagnation point, J. Fluid Mech., 12 (1962), 161-168.  doi: 10.1017/S0022112062000130.  Google Scholar

[23]

A. Sarria, Global estimates and blow-up criteria for the generalized Hunter-Saxton system, Discrete Cont. Dyn-B, 20 (2015), 641-673.  doi: 10.3934/dcdsb.2015.20.641.  Google Scholar

[24]

A. Sarria, Regularity of stagnation-point form solutions of the two-dimensional Euler equations, Differential and Integral Equations, 28 (2015), 239-254.   Google Scholar

[25]

A. Sarria and R. Saxton, Blow-up of solutions to the generalized inviscid Proudman-Johnson equation, J. Math. Fluid Mech., 15 (2013), 493-523.  doi: 10.1007/s00021-012-0126-x.  Google Scholar

[26]

A. Sarria and R. Saxton, The role of initial curvature in solutions to the generalized inviscid Proudman-Johnson equation, Quart. Appl. Math., 73 (2015), 55-91.  doi: 10.1090/S0033-569X-2015-01378-3.  Google Scholar

[27]

R. Saxton and F. Tiglay, Global existence of some infinite energy solutions for a perfect incompressible fluid, SIAM J. Math. Anal., 40 (2008), 1499-1515.  doi: 10.1137/080713768.  Google Scholar

[28]

M. Wunsch, The generalized Proudman-Johnson equation revisited, J. Math. Fluid Mech., 13 (2011), 147-154.  doi: 10.1007/s00021-009-0004-3.  Google Scholar

[29]

M. Wunsch, On the Hunter-Saxton system, Discrete Cont. Dyn-B, 12 (2009), 647-656.  doi: 10.3934/dcdsb.2009.12.647.  Google Scholar

[30]

M. Wunsch, The generalized Hunter-Saxton system, SIAM J. Math. Anal., 42 (2010), 1286-1304.  doi: 10.1137/090768576.  Google Scholar

[31]

H. Wu and M. Wunsch, Global existence for the generalized two-component Hunter-Saxton system, J. Math. Fluid Mech., 14 (2012), 455-469.  doi: 10.1007/s00021-011-0075-9.  Google Scholar

show all references

References:
[1]

E. W. Barnes, A New Development of the Theory of Hypergeometric Functions, Proc. London Math. Soc., 6 (1908), 141-177.  doi: 10.1112/plms/s2-6.1.141.  Google Scholar

[2]

R. Camassa and D. D. Holm, An integrable shallow water equation with peaked solitons, Phys. Rev. Lett., 71 (1993), 1661-1664.  doi: 10.1103/PhysRevLett.71.1661.  Google Scholar

[3]

S. ChildressG.R. IerleyE.A. Spiegel and W.R. Young, Blow-up of unsteady two-dimensional Euler and Navier-Stokes solutions having stagnation-point form, J. Fluid Mech., 203 (1989), 1-22.  doi: 10.1017/S0022112089001357.  Google Scholar

[4]

A. Constantin and R.I. Ivanov, On an integrable two-component Camassa-Holm shallow water system, Phys. Lett. A, 372 (2008), 7129-7132.  doi: 10.1016/j.physleta.2008.10.050.  Google Scholar

[5]

A. Constantin and D. Lannes, The hydrodynamical relevance of the Camassa-Holm and Degasperis-Procesi equations, Arch. Ration. Mech. An., 192 (2009), 165-186.  doi: 10.1007/s00205-008-0128-2.  Google Scholar

[6]

H.R. DullinG.A. Gottwald and D.D. Holm, Camassa-Holm, Korteweg-de Vries-5 and other asymptotically equivalent equations for shallow water waves, Fluid Dyn. Res., 33 (2003), 73-95.  doi: 10.1016/S0169-5983(03)00046-7.  Google Scholar

[7]

A. ErdelyiW. MagnusF. Oberhettinger and F.G. Tricomi, Higher transcendental functions, Vol I, McGraw-Hill, 36 (1981), 56-119.   Google Scholar

[8]

J. EscherO. Lechtenfeld and Z. Yin, Well-posedness and blow-up phenomena for the 2-component Camassa-Holm equation, Discrete Cont. Dyn. S., 19 (2007), 493-513.  doi: 10.3934/dcds.2007.19.493.  Google Scholar

[9]

G. Gasper and M. Rahman, Basic Hypergeometric Series, Second edition. Encyclopedia of Mathematics and its Applications, 96. Cambridge University Press, Cambridge, 2004. doi: 10.1017/CBO9780511526251.  Google Scholar

[10]

A.V. Gurevich and K.P. Zybin, Nondissipative gravitational turbulence, Soviet Phys. JETP, 67 (1988), 1-12.   Google Scholar

[11]

A.V. Gurevich and K.P. Zybin, Large-scale structure of the Universe, Analytic theory, Soviet Phys. Usp., 38 (1995), 687-722.   Google Scholar

[12]

D.D. Holm and M.F. Staley, Wave structure and nonlinear balances in a family of evolutionary PDEs, SIAM J. Appl. Dyn. Syst., 2 (2003), 323-380.  doi: 10.1137/S1111111102410943.  Google Scholar

[13]

J.K. Hunter and R. Saxton, Dynamics of director fields, SIAM J. Appl. Math., 51 (1991), 1498-1521.  doi: 10.1137/0151075.  Google Scholar

[14]

R.S. Johnson, Camassa-Holm, Korteweg-de Vries and related models for water waves, J. Fluid Mech., 455 (2002), 63-82.  doi: 10.1017/S0022112001007224.  Google Scholar

[15]

J. Lenells and O. Lechtenfeld, On the $N = 2$ supersymmetric Camassa-Holm and Hunter-Saxton equations, J. Math. Phys., 50 (2009), 012704, 17 pp. doi: 10.1063/1.3060125.  Google Scholar

[16]

J. Lenells and M. Wunsch, The Hunter-Saxton system and the geodesics on a pseudosphere, Commun. Part. Diff. Eq., 38 (2013), 860-881.  doi: 10.1080/03605302.2013.771660.  Google Scholar

[17]

J. Liu and Z. Yin, Global weak solutions for a periodic two-component $\mu$-Hunter-Saxton system, Monatsh. Math., 168 (2012), 503-521.  doi: 10.1007/s00605-011-0346-9.  Google Scholar

[18]

B. Moon and Y. Liu, Wave breaking and global existence for the generalized periodic two-component Hunter-Saxton system, J. Differ. Equations, 253 (2012), 319-355.  doi: 10.1016/j.jde.2012.02.011.  Google Scholar

[19]

B. Moon, Solitary wave solutions of the generalized two-component Hunter-Saxton system, Nonlinear Anal-Theor., 89 (2013), 242-249.  doi: 10.1016/j.na.2013.05.004.  Google Scholar

[20]

H. Okamoto and J. Zhu, Some similarity solutions of the Navier-Stokes equations and related topics, Taiwan J. Math., 4 (2000), 65-103.  doi: 10.11650/twjm/1500407199.  Google Scholar

[21]

M. V. Pavlov, The Gurevich-Zybin system, J. Phys. A-Math. Gen., 38 (2005), 3823-3840.  doi: 10.1088/0305-4470/38/17/008.  Google Scholar

[22]

I. Proudman and K. Johnson, Boundary-layer growth near a rear stagnation point, J. Fluid Mech., 12 (1962), 161-168.  doi: 10.1017/S0022112062000130.  Google Scholar

[23]

A. Sarria, Global estimates and blow-up criteria for the generalized Hunter-Saxton system, Discrete Cont. Dyn-B, 20 (2015), 641-673.  doi: 10.3934/dcdsb.2015.20.641.  Google Scholar

[24]

A. Sarria, Regularity of stagnation-point form solutions of the two-dimensional Euler equations, Differential and Integral Equations, 28 (2015), 239-254.   Google Scholar

[25]

A. Sarria and R. Saxton, Blow-up of solutions to the generalized inviscid Proudman-Johnson equation, J. Math. Fluid Mech., 15 (2013), 493-523.  doi: 10.1007/s00021-012-0126-x.  Google Scholar

[26]

A. Sarria and R. Saxton, The role of initial curvature in solutions to the generalized inviscid Proudman-Johnson equation, Quart. Appl. Math., 73 (2015), 55-91.  doi: 10.1090/S0033-569X-2015-01378-3.  Google Scholar

[27]

R. Saxton and F. Tiglay, Global existence of some infinite energy solutions for a perfect incompressible fluid, SIAM J. Math. Anal., 40 (2008), 1499-1515.  doi: 10.1137/080713768.  Google Scholar

[28]

M. Wunsch, The generalized Proudman-Johnson equation revisited, J. Math. Fluid Mech., 13 (2011), 147-154.  doi: 10.1007/s00021-009-0004-3.  Google Scholar

[29]

M. Wunsch, On the Hunter-Saxton system, Discrete Cont. Dyn-B, 12 (2009), 647-656.  doi: 10.3934/dcdsb.2009.12.647.  Google Scholar

[30]

M. Wunsch, The generalized Hunter-Saxton system, SIAM J. Math. Anal., 42 (2010), 1286-1304.  doi: 10.1137/090768576.  Google Scholar

[31]

H. Wu and M. Wunsch, Global existence for the generalized two-component Hunter-Saxton system, J. Math. Fluid Mech., 14 (2012), 455-469.  doi: 10.1007/s00021-011-0075-9.  Google Scholar

[1]

Mengni Li. Global regularity for a class of Monge-Ampère type equations with nonzero boundary conditions. Communications on Pure & Applied Analysis, 2021, 20 (1) : 301-317. doi: 10.3934/cpaa.2020267

[2]

Karoline Disser. Global existence and uniqueness for a volume-surface reaction-nonlinear-diffusion system. Discrete & Continuous Dynamical Systems - S, 2021, 14 (1) : 321-330. doi: 10.3934/dcdss.2020326

[3]

Kihoon Seong. Low regularity a priori estimates for the fourth order cubic nonlinear Schrödinger equation. Communications on Pure & Applied Analysis, 2020, 19 (12) : 5437-5473. doi: 10.3934/cpaa.2020247

[4]

Anna Abbatiello, Eduard Feireisl, Antoní Novotný. Generalized solutions to models of compressible viscous fluids. Discrete & Continuous Dynamical Systems - A, 2021, 41 (1) : 1-28. doi: 10.3934/dcds.2020345

[5]

Qianqian Han, Xiao-Song Yang. Qualitative analysis of a generalized Nosé-Hoover oscillator. Discrete & Continuous Dynamical Systems - B, 2020  doi: 10.3934/dcdsb.2020346

[6]

Haiyu Liu, Rongmin Zhu, Yuxian Geng. Gorenstein global dimensions relative to balanced pairs. Electronic Research Archive, 2020, 28 (4) : 1563-1571. doi: 10.3934/era.2020082

[7]

Jianhua Huang, Yanbin Tang, Ming Wang. Singular support of the global attractor for a damped BBM equation. Discrete & Continuous Dynamical Systems - B, 2020  doi: 10.3934/dcdsb.2020345

[8]

Bernold Fiedler. Global Hopf bifurcation in networks with fast feedback cycles. Discrete & Continuous Dynamical Systems - S, 2021, 14 (1) : 177-203. doi: 10.3934/dcdss.2020344

[9]

Zongyuan Li, Weinan Wang. Norm inflation for the Boussinesq system. Discrete & Continuous Dynamical Systems - B, 2020  doi: 10.3934/dcdsb.2020353

[10]

Shun Zhang, Jianlin Jiang, Su Zhang, Yibing Lv, Yuzhen Guo. ADMM-type methods for generalized multi-facility Weber problem. Journal of Industrial & Management Optimization, 2020  doi: 10.3934/jimo.2020171

[11]

Cheng He, Changzheng Qu. Global weak solutions for the two-component Novikov equation. Electronic Research Archive, 2020, 28 (4) : 1545-1562. doi: 10.3934/era.2020081

[12]

Touria Karite, Ali Boutoulout. Global and regional constrained controllability for distributed parabolic linear systems: RHUM approach. Numerical Algebra, Control & Optimization, 2020  doi: 10.3934/naco.2020055

[13]

Neng Zhu, Zhengrong Liu, Fang Wang, Kun Zhao. Asymptotic dynamics of a system of conservation laws from chemotaxis. Discrete & Continuous Dynamical Systems - A, 2021, 41 (2) : 813-847. doi: 10.3934/dcds.2020301

[14]

Craig Cowan, Abdolrahman Razani. Singular solutions of a Lane-Emden system. Discrete & Continuous Dynamical Systems - A, 2021, 41 (2) : 621-656. doi: 10.3934/dcds.2020291

[15]

Leilei Wei, Yinnian He. A fully discrete local discontinuous Galerkin method with the generalized numerical flux to solve the tempered fractional reaction-diffusion equation. Discrete & Continuous Dynamical Systems - B, 2020  doi: 10.3934/dcdsb.2020319

[16]

Aihua Fan, Jörg Schmeling, Weixiao Shen. $ L^\infty $-estimation of generalized Thue-Morse trigonometric polynomials and ergodic maximization. Discrete & Continuous Dynamical Systems - A, 2021, 41 (1) : 297-327. doi: 10.3934/dcds.2020363

[17]

Lihong Zhang, Wenwen Hou, Bashir Ahmad, Guotao Wang. Radial symmetry for logarithmic Choquard equation involving a generalized tempered fractional $ p $-Laplacian. Discrete & Continuous Dynamical Systems - S, 2020  doi: 10.3934/dcdss.2020445

[18]

Thomas Frenzel, Matthias Liero. Effective diffusion in thin structures via generalized gradient systems and EDP-convergence. Discrete & Continuous Dynamical Systems - S, 2021, 14 (1) : 395-425. doi: 10.3934/dcdss.2020345

[19]

Jing Zhou, Cheng Lu, Ye Tian, Xiaoying Tang. A socp relaxation based branch-and-bound method for generalized trust-region subproblem. Journal of Industrial & Management Optimization, 2021, 17 (1) : 151-168. doi: 10.3934/jimo.2019104

[20]

Yen-Luan Chen, Chin-Chih Chang, Zhe George Zhang, Xiaofeng Chen. Optimal preventive "maintenance-first or -last" policies with generalized imperfect maintenance models. Journal of Industrial & Management Optimization, 2021, 17 (1) : 501-516. doi: 10.3934/jimo.2020149

2019 Impact Factor: 1.27

Metrics

  • PDF downloads (97)
  • HTML views (218)
  • Cited by (0)

[Back to Top]